Paracetamol - The poison you never knew was so close.

Bhumi Davda,

St. Xavier's College (Autonomous),

Mumbai, Maharashtra, India

Everything you need to know about paracetamol poisoning.

 

Paracetamol, a commonly available analgesic(pain-relieving) and antipyretic(fever-reducing) can be lethal if consumed in excess. Paracetamol toxicity is the leading cause of poisoning worldwide. When paracetamol is consumed in large amounts it can initiate a cascade of events that can lead to liver failure and even death. In the UK and US, it is the root cause of most liver failure cases.

When something with the potential of causing us such harm, lurks innocently in our cabinets, it becomes important to understand it a little better.


Let’s get to know our paracetamol

Paracetamol (acetaminophen or Tylenol or Panadol or Crocin) is a major go-to drug for getting relief from acute body aches. It is also used to manage chronic pain and for pain management in people with cancer and migraines. We pop paracetamol when we have a cold or fever, to keep our body temperature in check. Its ease of accessibility and widespread usage is especially because therapeutic dosage does not produce any noticeable side effects. Compared to other popular painkillers like aspirins, ibuprofen, paracetamol has the highest safety profile. Aspirins can cause acidity, feeling of nausea, and sometimes even gastrointestinal irritation and bleeding. Ibuprofens are known to illicit pancreatic inflammation, gastrointestinal bleeding, and ulcers. These drugs lost their place to paracetamol as it tremendously gained popularity in the 1960s for being a safer route to pain relief. Its toxic nature was observed first in 1966 when a woman swallowed a large number of paracetamol tablets and succumbed to death in the following few days. Since then the number of people getting affected by paracetamol toxicity (either unintentionally or with intentions of inflicting self-harm) has been increasing.


Paracetamol in action

Paracetamol has existed in the pharmaceutical market for over 100 years, yet the exact mechanism of its action stands unclear. One school of thought is that it works in our body by inhibiting the prostaglandin production in intact cells(not the cells that are broken, due to which it does not hold anti-inflammatory properties). Prostaglandins are chemicals of our body that cause pain and inflammation. They act in certain regions of the brain and induce fever. Unlike other painkillers, it is believed, paracetamol functions “centrally” on the (brain), it does not act on the site of pain, it only reduces the sensation of pain(some reports suggest it can also dull feelings of positive emotions).

The toxic effects of paracetamol arise because of a byproduct formed in the liver, as a result of its metabolism called N-acetyl-p-benzoquinone imine, also known as NAPQI. This metabolite is a strong oxidizing agent and is looked after by a substance known as glutathione. However, the amount of glutathione present in the liver is limited and our liver can run out of it during an overdose. At such times NAPQI accumulates in the liver and causes liver failure.


How much paracetamol to consume, do we know?

A study conducted in 2017 concluded that 75% of youngsters (352 university students aged 17-25) do not know the maximum paracetamol dosage that should be consumed. Another similar recent study indicated that 60% of people (out of 3120 educated individuals) did not know that paracetamol overdose can cause liver damage. Out of the people who knew about paracetamol poisoning, many still showed a careless attitude towards using it.


Ideally, the dose of paracetamol consumed should not exceed 4g in a day. (That is 4 tablets of Caldol or 8 Crocin tablets in a day!). The amount of paracetamol that would indefinitely cause severe liver toxicity is around 10g for adults, while it is just around 150-220mg/kg for children less than 6 years of age. Many brands do caution their consumers about the problem of paracetamol poisoning in children. Yet, it still continues to remain a major issue in pediatrics.


Is it then safe to have paracetamol at recommended doses?

As we understood earlier, paracetamol degradation generates NAPQI. Glutathione present in the liver can easily look after it under normal dosage. The problem occurs when the glutathione levels in our body drop down below normal. And they do so when we consume an excess of paracetamol.


But it is not only paracetamol that can bring down the glutathione levels. Malnutrition and fasting can both diminish our glutathione reserves. In such conditions, paracetamol consumption even within the therapeutic doses can turn out to be detrimental. Eating disorders, like anorexia nervosa (a condition where a person fears gaining weight, loses appetite, and has unusually low body weight) can also lower glutathione levels. Alcohol is another major glutathione store depleter. In people who consume a significantly high amount of alcohol, glutathione synthesis is inhibited. There are various other factors as well, like already present liver or kidney injury, consumption of other drugs along with paracetamol which can increase the risk of paracetamol poisoning at therapeutic doses.


Treating the poisoning

As treating the overdose immediately after ingestion is important, the patient must be transferred to a healthcare facility promptly. If the case of paracetamol poisoning is identified between 30 minutes to 2 hours of an overdose, then the treatment is carried out with activated charcoal, which reduces the absorption of paracetamol. After that frame of time, till the next 8 hours, the treatment with N-acetylcysteine helps to replenish the depleted glutathione levels. However, after 8 hours its effectiveness reduces and the damage becomes hard to treat.


Does growing research tell a different story?

With an increase in the use of paracetamol, scientists have started questioning its efficiency, some believe that paracetamol really is not as effective as we think it is. Another study hints that paracetamol does not successfully cure all the pains and fever and moreover, does not work for all. A study was successful in proving that paracetamol was no better than placebo tablets in controlling chronic pain. Enough strong evidence is coming to light that points out at long-term adverse effects of paracetamol.

So, it becomes clear that paracetamol is used to CONTROL fever and pain. It is not used to TREAT either of those things. If you are consuming paracetamol without the prescription of your doctor, remember to not consume more than 3 tablets in a day and not for more than 3 days. If the problem still persists, contact your doctor. Do not consume paracetamol without your doctor's advice if you are fasting or have any kind of malnutrition or liver or kidney injury or disorder.

With the emergence of the pandemic, the amount of paracetamol produced and being used by people has increased. WHO directives also suggest that it is the drug that should be used in cases of mild to moderate COVID infections. However, even during such infections care should be taken to not over consume the drug.


References:

  1. Bourdeaux, C., & Bewley, J. (2007). Death from paracetamol overdose despite appropriate treatment with N-acetylcysteine. Emergency Medicine Journal, 24(5), e31. https://doi.org/10.1136/emj.2006.043216

  2. Davidson, D. G., & Eastham, W. N. (1966). Acute liver necrosis following an overdose of paracetamol. BMJ, 2(5512), 497–499. https://doi.org/10.1136/bmj.2.5512.497

  3. Dorji, T., Gyeltshen, K., & Pongpirul, K. (2018). Rational use of paracetamol among out-patients in a Bhutanese district hospital bordering India: a cross-sectional study. BMC Research Notes, 11(1), 660–663. https://doi.org/10.1186/s13104-018-3764-0

  4. Håkonsen, H., & Hedenrud, T. (2017). A population-based study of risk perceptions of paracetamol use among Swedes-with a special focus on young adults. Pharmacoepidemiology and Drug Safety, 26(8), 992–997. https://doi.org/10.1002/pds.4238

  5. Moore, A. (2016, October 24). What’s the point of paracetamol? The Conversation. https://theconversation.com/whats-the-point-of-paracetamol-66808

  6. Moore, A. (2017, May 8). Paracetamol: widely used and largely ineffective. Evidently Cochrane. https://www.evidentlycochrane.net/paracetamol-widely-used-ineffective/

  7. Rotundo, L., & Pyrsopoulos, N. (2020). Liver injury induced by paracetamol and challenges associated with intentional and unintentional use. World Journal of Hepatology, 12(4), 125–136. https://doi.org/10.4254/wjh.v12.i4.125

  8. Sharma, C. V., & Mehta, V. (2014). Paracetamol: mechanisms and updates. Continuing Education in Anaesthesia Critical Care & Pain, 14(4), 153–158. https://doi.org/10.1093/bjaceaccp/mkt049

  9. Tariq, M., Din, F., & Lee, A. (2017). Poor knowledge of university students regarding paracetamol; a wakeup call for public healthcare practitioners. Cogent Medicine, 4(1), 1320848. https://doi.org/10.1080/2331205x.2017.1320848

  10. Vitols, S. (2003). Paracetamol hepatotoxicity at therapeutic doses. Journal of Internal Medicine, 253(2), 95–98. https://doi.org/10.1046/j.1365-2796.2003.01107.x

  11. Zenger, F., Russmann, S., Junker, E., Wüthrich, C., Bui, M. H., & Lauterburg, B. H. (2004). Decreased glutathione in patients with anorexia nervosa. Risk factor for toxic liver injury? European Journal of Clinical Nutrition, 58(2), 238–243. https://doi.org/10.1038/sj.ejcn.1601772

  12. Zimmerman, H. J., & Maddrey, W. C. (1995). Acetaminophen (paracetamol) hepatotoxicity with regular intake of alcohol: Analysis of instances of therapeutic misadventure. Hepatology, 22(3), 767–773. https://doi.org/10.1002/hep.1840220312

215 views0 comments

Recent Posts

See All